Steroids prescribed in the ICU linked to delirium

New Johns Hopkins research suggests that critically ill patients receiving steroids in a hospital's intensive care unit (ICU) are significantly more likely to develop delirium. Results of their research, they say, suggest minimizing the use of steroids could reduce delirium in the ICU.

While it usually goes away after a few days, studies show in the ICU has a long-term impact. It has been associated with worse functional recovery and cognitive impairments of a magnitude consistent with moderate traumatic brain injury or mild Alzheimer's disease.

Overall, up to 80 percent of ventilated patients develop delirium in the ICU, and researchers have been looking for risk factors.

In a report published in the June issue of the journal Critical Care Medicine, the investigators said that in more than one-third of the ICU days evaluated, mechanically with were given systemic corticosteroids at a range of doses during their ICU stay.

For the study, researchers looked at the medical records of 330 acute lung injury patients with a collective 2,286 days in an ICU at four Baltimore hospitals between October 2004 and October 2007. They found that patients were 52 percent more likely to newly develop delirium if they had been treated with steroids on the prior day. Older age was also associated with an increased risk of developing delirium. Delirium can be marked by poor memory and thinking, sometimes with disorientation, hallucinations and agitation.

"We need to be cautious in our use of steroids in and weigh the risks and benefits of using them," says study leader Dale M. Needham, M.D., Ph.D., an associate professor of medicine and of physical medicine and rehabilitation at the Johns Hopkins University School of Medicine. "Sometimes they are necessary, but we need to be thoughtful about minimizing the dose and duration of steroid use when possible."

Needham says there are a wide variety of reasons why an ICU patient would receive steroids. They may be ordered to respond to inflammation in the lung or elsewhere in the body. Steroids also were used frequently to treat septic shock in the ICU, but more recent studies have shown fewer benefits from steroids in this condition.

Other research being done by Needham and his group suggests that may also have an effect on patients' physical impairments after they leave the ICU.

add to favorites email to friend print save as pdf

Related Stories

Team finds first biomarker linked to delirium duration

Dec 16, 2013

Researchers from the Regenstrief Institute and the Indiana University Center for Aging Research have identified the first biomarker that appears to be linked to the duration of delirium. This novel role for S100ß as a biomarker ...

PTSD symptoms common after an ICU stay

May 19, 2014

Patients who have survived a stay in the intensive care unit (ICU) have a greatly increased risk of developing symptoms of post-traumatic stress disorder (PTSD), according to a new study presented at the 2014 American Thoracic ...

Recommended for you

Breast milk reveals clues for health

23 minutes ago

Evidence shows that breast-feeding is good for babies, boosting immunity and protecting them from a wide range of health issues such as obesity, diabetes, liver problems and cardiovascular disease.

Two ears are better than one

25 minutes ago

Hearing-impaired children fitted with a second cochlear implant (CI) early in life, have significantly better outcomes in aspects of their communication and learning.

Oncology fellows, clinicians report similar burnout

4 hours ago

(HealthDay)—U.S. oncology fellows may underestimate the workload they will experience once they enter practice, according to research published online July 21 in the Journal of Clinical Oncology.

Tentative deal reached on VA reform

5 hours ago

(AP)—The chairmen of the House and Senate Veterans Affairs committees have reached a tentative agreement on a plan to fix a veterans' health care system scandalized by long patient wait times and falsified records covering ...

User comments